From Colorado Springs, Colorado, USA:
I'm a nursing student and getting ready to graduate. We learn a lot about type 1 diabetes due to its prevalence. I've researched it quite a bit. In studying for boards, it became quite a debate whether or not beta blockers such as metoprolol (Lopressor) can, and I say with emphasis, "induce" hypoglycemia. For example, does a type 2 diabetic need to have his glipizide dose lowered to accommodate beta blocker induced hypoglycemia? I know beta blockers can mask the sympathetic nervous system related responses of hypoglycemia, but I have yet to determine if they would actually produce a state of hypoglycemia. Can someone there give a little insight?
Beta blockers to not induce low blood sugars. In fact, there is B2 inervation to the pancreatic islets that could, theoretically, decrease insulin secretion. As you say, they blunt the sympathetic symptoms associated with the condition. I am also asked whether I would hold off and not use beta blockers in people with diabetes. The problem is that there are no other class of drugs that have shown the same benefit post-MI. Therefore, you end up using the beta blockers and educating your patients about the interactions that may occur. This may involve more blood sugar monitoring or a change in medical regimen.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.